Alert archive / Iowa / Wind Chill Warnings in 2010

Wind Chill Warning 2, NWS Des Moines, IA

January 4, 201016 counties in Iowa

NWS Des Moines, IA issued this wind chill warning at Jan 4, 2010, 6:52 PM CST for 16 counties in Iowa. It took effect at Jan 4, 2010, 7:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2010, 6:52 PM CST (00:52 UTC)
In effect from
Jan 4, 2010, 7:00 PM CST
Expired
Jan 5, 2010, 3:07 AM CST
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WWUS43 KDMX 050052
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CST MON JAN 4 2010

...MORE BITTERLY COLD TEMPERATURES OVERNIGHT...

.CONDITIONS HAVE CHANGED LITTLE SINCE YESTERDAY WITH HIGH
PRESSURE STILL THROUGH THE MISSOURI RIVER VALLEY. WITH MOSTLY
CLEAR SKIES...THIS WILL ALLOW FOR TEMPERATURES TO PLUMMET ONCE
AGAIN AND COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE
DANGEROUSLY COLD WIND CHILLS.

IAZ004>007-015>017-023>027-034>037-050900-
/O.UPG.KDMX.WC.Y.0012.100105T0300Z-100105T1700Z/
/O.NEW.KDMX.WC.W.0002.100105T0100Z-100105T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA
652 PM CST MON JAN 4 2010

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT UNTIL 11 AM CST TUESDAY. THE
WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

* WIND CHILL TRENDS...TEMPERATURES WILL QUICKLY DROP INTO OR THE
  THROUGH THE TEENS BELOW ZERO THIS EVENING...AND REMAIN THERE
  OVERNIGHT. TEMPERATURES AROUND 20 BELOW ARE POSSIBLE TOWARD
  ESTHERVILLE. ALTHOUGH THE NORTHWEST WINDS ARE EXPECTED TO BECOME
  FAIRLY LIGHT...THEY WILL STILL BE SUFFICIENT TO PRODUCE WIND
  CHILLS 25 TO 35 BELOW ZERO. THESE BITTERLY COLD WIND CHILLS
  SHOULD CONTINUE THROUGH MUCH OF TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-050900-
/O.CON.KDMX.WC.Y.0012.100105T0300Z-100105T1700Z/
BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER...
WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
652 PM CST MON JAN 4 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. 

* WIND CHILL TRENDS...TEMPERATURES WILL ONCE AGAIN DROP INTO 
  THE SINGLE DIGITS AND TEENS BELOW ZERO TONIGHT. ALTHOUGH THE
  NORTHWEST WINDS SHOULD BECOME FAIRLY LIGHT...THEY WILL STILL BE
  SUFFICIENT FOR MUCH OF THE NIGHT TO PRODUCE WIND CHILLS IN THE
  20S BELOW ZERO THIS EVENING AND OVERNIGHT. THESE BITTERLY COLD
  WIND CHILLS SHOULD CONTINUE THROUGH MUCH OF TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MOYER
3 follow-up statements
021 
WWUS43 KDMX 050330
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CST MON JAN 4 2010

...MORE BITTERLY COLD TEMPERATURES OVERNIGHT...

.CONDITIONS HAVE CHANGED LITTLE SINCE YESTERDAY WITH HIGH
PRESSURE STILL THROUGH THE MISSOURI RIVER VALLEY. WITH MOSTLY
CLEAR SKIES...THIS WILL ALLOW FOR TEMPERATURES TO PLUMMET ONCE
AGAIN AND COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE
DANGEROUSLY COLD WIND CHILLS.

IAZ004>007-015>017-023>027-034>037-051130-
/O.CON.KDMX.WC.W.0002.000000T0000Z-100105T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA
930 PM CST MON JAN 4 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. 

* WIND CHILL TRENDS...TEMPERATURES BETWEEN 8 BELOW AND 17 BELOW
  ZERO AS OF 9 PM...AND WIND CHILL READINGS RANGING FROM 18 BELOW
  TO 36 BELOW ZERO WILL CONTINUE TO DROP OVERNIGHT. A NORTHWEST
  WIND 5 TO 15 MPH WILL DECREASE SOME DURING THE NIGHT...BUT WIND
  CHILL READINGS WILL SETTLE INTO THE 25 BELOW TO 35 BELOW ZERO
  RANGE...AND LOCALLY AS COLD AS 40 BELOW ZERO. THESE LIFE
  THREATENING...DANGEROUSLY COLD WIND CHILLS WILL CONTINUE INTO
  TUESDAY MORNING...BUT GRADUAL RISE INTO THE 20 BELOW TO 30 BELOW
  ZERO RANGE AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-051130-
/O.CON.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/
BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER...
WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
930 PM CST MON JAN 4 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. 

* WIND CHILL TRENDS...TEMPERATURES WILL ONCE AGAIN DROP INTO THE
  SINGLE DIGITS AND TEENS BELOW ZERO TONIGHT. ALTHOUGH THE
  NORTHWEST WINDS SHOULD BECOME FAIRLY LIGHT...THEY WILL STILL BE
  SUFFICIENT FOR MUCH OF THE NIGHT TO PRODUCE WIND CHILLS IN THE
  20S BELOW ZERO. THESE BITTERLY COLD WIND CHILLS SHOULD CONTINUE
  THROUGH MUCH OF TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MOYER
838 
WWUS43 KDMX 050555
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CST MON JAN 4 2010

...DANGEROUS AND BITTERLY COLD TEMPERATURES OVERNIGHT...

.ARCTIC HIGH PRESSURE WILL REMAIN CENTERED OVER THE MISSOURI RIVER
VALLEY TONIGHT. WITH MOSTLY CLEAR SKIES...THIS WILL ALLOW FOR
TEMPERATURES TO SETTLE WELL BELOW ZERO ONCE AGAIN AND COMBINE WITH
LIGHT NORTHWEST WINDS TO PRODUCE DANGEROUSLY COLD WIND CHILLS.

IAZ004>007-015>017-023>027-034>037-051400-
/O.CON.KDMX.WC.W.0002.000000T0000Z-100105T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA
1155 PM CST MON JAN 4 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. 

* WIND CHILL TRENDS...TEMPERATURES BETWEEN 8 BELOW AND 17 BELOW
  ZERO AS OF 11 PM...AND WIND CHILL READINGS RANGING FROM 20 BELOW
  TO 37 BELOW ZERO WILL CONTINUE TO DROP OVERNIGHT. A NORTHWEST
  WIND 5 TO 15 MPH WILL DECREASE SOME LATE TONIGHT...BUT WIND
  CHILL READINGS WILL SETTLE INTO THE 25 BELOW TO 35 BELOW ZERO
  RANGE...AND LOCALLY AS COLD AS 40 BELOW ZERO. THESE LIFE
  THREATENING...DANGEROUSLY COLD WIND CHILLS WILL CONTINUE INTO
  TUESDAY MORNING...BUT GRADUAL RISE INTO THE 20 BELOW TO 30 BELOW
  ZERO RANGE AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-051400-
/O.CON.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/
BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER...
WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
1155 PM CST MON JAN 4 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. 

* WIND CHILL TRENDS...TEMPERATURES BETWEEN ZERO AND 15 BELOW ZERO
  AS OF 11 PM...AND WIND CHILL READINGS RANGING FROM 15 BELOW TO
  27 BELOW ZERO WILL CONTINUE TO DROP OVERNIGHT. A NORTHWEST WIND
  5 TO 15 MPH WILL DECREASE SOME LATE TONIGHT...BUT WIND CHILL
  READINGS WILL SETTLE INTO THE 20 BELOW TO 30 BELOW ZERO RANGE.
  THESE BITTERLY COLD WIND CHILLS WILL CONTINUE INTO TUESDAY
  MORNING...BUT GRADUAL RISE INTO THE 15 BELOW TO 25 BELOW ZERO
  RANGE AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

MOYER
542 
WWUS43 KDMX 050907
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CST TUE JAN 5 2010

.ARCTIC HIGH PRESSURE WILL REMAIN CENTERED OVER THE MISSOURI
RIVER VALLEY THIS MORNING. WITH MOSTLY CLEAR SKIES...THIS WILL
ALLOW FOR TEMPERATURES REMAIN WELL BELOW ZERO ONCE AGAIN AND
COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE DANGEROUSLY COLD
WIND CHILLS.

IAZ004>007-015>017-023>027-034>037-051700-
/O.CAN.KDMX.WC.W.0002.000000T0000Z-100105T1700Z/
/O.EXA.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA
307 AM CST TUE JAN 5 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...
...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING.
THE WIND CHILL WARNING HAS BEEN CANCELLED. 

* WIND CHILL TRENDS...TEMPERATURES BETWEEN ZERO AND 15 BELOW ZERO
  AS OF EARLY THIS MORNING...AND WIND CHILL READINGS RANGING FROM
  25 BELOW TO 30 BELOW ZERO WILL CONTINUE THROUGH LATE MORNING
  TODAY. A NORTHWEST WIND 5 TO 10 MPH WILL CONTINUE THROUGH THE
  MORNING. A GRADUAL RISE TO AROUND 20 BELOW ZERO CAN BE EXPECTED
  BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-051700-
/O.CON.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/
BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER...
WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
307 AM CST TUE JAN 5 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING. 

* WIND CHILL TRENDS...TEMPERATURES BETWEEN ZERO AND 15 BELOW ZERO
  AS OF EARLY THIS MORNING...AND WIND CHILL READINGS RANGING FROM
  20 BELOW TO 30 BELOW ZERO WILL CONTINUE THROUGH LATE MORNING
  TODAY. A NORTHWEST WIND 5 TO 10 MPH WILL CONTINUE THROUGH THE
  MORNING. A GRADUAL RISE INTO THE 15 TO 20 BELOW ZERO RANGE CAN
  BE EXPECTED BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill warning went out at Jan 4, 5:22 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 4, 5:22 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CST MON JAN 4 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
TEMP...WIND AND ASSOCIATED WIND CHILL TRENDS ARE THE ONLY
SIGNIFICANT CONCERN TONIGHT.  MINS SHOULD BE A TAD WARMER TONIGHT AS
THE ENTIRE SOUNDING WILL HAVE SHIFTED A FEW DEGREES TO THE RIGHT BY
12Z.  LOWS WERE 15-25F OFF THE 04.12Z 925MB TEMPS AND WILL FOLLOW
THAT SAME THINKING TONIGHT.  STRENGTH OF INVERSION AND DECOUPLING IS
QUITE VARIABLE IN THESE ARCTIC INTRUSIONS HOWEVER SO CONFIDENCE IS
NOT THE BEST.  MID/HIGH CLOUDS THROUGH MO VALLEY AND PATCHY STRATUS
CONTINUING TO DROP SOUTHWARD DOWN MS VALLEY MAY ALSO IMPACT TEMPS
WITH WARMER RESULTS.

USING COMBINED TEMP AND WIND SPEED CRITERIA FOR WIND CHILL /-20F AND
5 MPH/...CONDITIONS WILL BE MET IN MUCH OF CENTRAL AND NORTHERN
SECTIONS SHORTLY AFTER SUNSET...BUT APPEAR TO BE DELAYED UNTIL WELL
AFTER MIDNIGHT SE.  RATHER THAN TRYING TO GET TRICKY WITH HEADLINES
STARTING AT DIFFERENT TIMES...WILL JUST START EVERYTHING AT 03Z
ADDRESSING DETAILS IN TEXT WHICH SEEMS TO SPLIT THE DIFFERENCE
SOMEWHAT AND BLEND INTO ADJACENT WFO THINKING.

.LONG TERM /TUESDAY THROUGH MONDAY/...
MAIN FOCUS OF THE MID/LONG RANGE CONTINUES TO BE ON MIDWEEK STORM
SYSTEM. MODELS ALL IN FAIR AGREEMENT AND CONTINUE GOOD RUN TO RUN
CONTINUITY. TIMING APPEARS TO POSSIBLY BE A BIT SLOWER WITH THE
ENTIRE PROGRESSION OF THE SYSTEM...OTHERWISE OVERALL FEATURES REMAIN
THE SAME. SNOW IS TO BEGIN ACROSS EXTREME WESTERN IOWA AND SPREAD
ACROSS THE STATE WEDNESDAY INTO WEDNESDAY NIGHT. SOUNDINGS STILL
INDICATING MUCH OF THE SATURATED COLUMN AT -10 TO -25...INDICATING A
HIGHER SNOW TO LIQUID RATIOS DUE TO THE COLDER TEMPERATURES. MUCH OF
THE LIFT ABOVE THE DENDRITIC LAYER...BUT SLR STILL EXPECTED IN THE
UPPER TEENS TO LOWER 20S. THEREFORE AROUND TWO TENTHS TO A QUARTER
OF AN INCH OF QPF CAN BE EXPECTED TO TRANSLATE INTO MODERATE SNOW
ACCUMULATIONS IN THE 3 TO 5 INCH RANGE. WITH THE SYSTEM DEEPENING AS
IT PROGRESSES THROUGH THE REGION AND INTO THE OHIO VALLEY...QUITE A
GRADIENT WILL SET UP ACROSS THE AREA...WITH THE CWA SITUATED BETWEEN
SFC LOW PRESSURE TO THE EAST...AND THE ARCTIC HIGH BUILDING INTO THE
NRN PLAINS. THIS WILL ALLOW WINDS TO PICK UP BEHIND THE COLD FRONT
INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS...LEADING TO BLOWING
AND DRIFTING SNOW WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. IN
ADDITION...BITTERLY COLD AIR TO SINK INTO THE STATE BEHIND THE
FRONT...ALLOWING FOR DANGEROUS WIND CHILLS THURSDAY INTO FRIDAY
MORNING. BY THE END OF THE WEEK INTO THE WEEKEND...ARCTIC HIGH
PRESSURE EXPECTED TO DOMINATE THE REGION. MODELS HINT AT WEAK
RIDGING ALOFT...WITH SOME WESTERLY FLOW TO MODERATE TEMPERATURES
INTO THE WEEKEND. HOWEVER THIS IS IN QUESTION AS THE VERY COLD AIR
IN PLACE WILL BE HARD TO SCOUR OUT. THEREFORE HAVE GONE WITH A BLEND
OF THE WARM/COLD SOLUTIONS FOR THE WEEKEND. THIS WOULD LEAD TO A
WARMING TREND BUT WOULD STILL YIELD TEMPERATURES COLDER THAN AVERAGE
FOR THIS TIME OF YEAR.

&&

.AVIATION...
05/00Z...CLOUDS WEST AND EAST OF CENTRAL IOWA APPEAR TO BE CONTENT
TO REMAIN WHERE THEY ARE. MODEL TIME SECTIONS AND SOUNDINGS KEEP AIR
OVER CENTRAL IOWA VERY DRY...EXCEPT FOR MAYBE A LITTLE MID OR HIGH
LEVEL CLOUDINESS FROM TIME TO TIME. SO ONE LINE VFR TAFS WILL BE
ISSUED ON THIS PACKAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY FOR
ENTIRE CWA FROM 9 PM THIS EVENING THROUGH 11 AM CST TUESDAY.

&&

SHORT TERM...BSS
LONG TERM...MJB
AVIATION...MOYER
Hazardous weather outlook, Jan 4, 11:59 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1159 AM CST MON JAN 4 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1159 AM CST MON JAN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WITH LOWS FROM 10 BELOW TO 24 BELOW EXPECTED AGAIN TONIGHT...THESE
BITTERLY COLD READINGS IN COMBINATION WITH LIGHT NORTHWEST WINDS
WILL AGAIN DROP WIND CHILLS TO 20 BELOW TO 35 BELOW ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD WEATHER WILL PERSIST THROUGH THE REST OF THE WEEK.
ADDITIONAL WIND CHILL ADVISORIES AND WARNINGS ARE
POSSIBLE...ESPECIALLY FROM WEDNESDAY NIGHT INTO THE WEEKEND WHEN
WIND CHILLS MAY DIP INTO THE 20S AND 30S BELOW ZERO DURING THE
COLDEST PERIODS.

SNOW WILL ALSO OVERSPREAD THE AREA WEDNESDAY BEFORE ENDING THURSDAY.
ACCUMULATIONS OF TWO TO FIVE INCHES ARE ANTICIPATED...HOWEVER GUSTY
NORTHWEST WINDS IN THE WAKE OF THE SYSTEM WILL ALSO CAUSE BLOWING
AND DRIFTING SNOW FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY...WHICH
COMBINED WITH BITTERLY COLD WIND CHILLS...WILL CREATE VERY HAZARDOUS
TRAVEL CONDITIONS AND FOR THOSE OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:59 AM CSTWinter Storm WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Jan 5, 3:40 PM CSTWinter Storm WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more53 hr

Nearby

Wind Chill Warnings in Iowa, 2010Every wind chill warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.